Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 24, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Sep 8, 2009, 5:44 AM CDT for Butler County, Cowley County, Sedgwick County, Kansas. It was in force for 7 hr. 34 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2009, 5:44 AM CDT (10:44 UTC)
- Expired
- Sep 8, 2009, 12:45 PM CDT
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butler County, KS, Cowley County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 34 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 5:44 AM CDT | FLOOD | East Wichita, KS | THE LINCOLN AND HILLSIDE ROAD INTERSECTION WAS CLOSED DUE TO HIGH WATER. VIA KSN TV NEWS ROOM. |
| Sep 8, 6:59 AM CDT | FLASH FLOOD | 1 N East Wichita, KS | 37TH AND HILLSIDE CLOSED DUE TO HIGH WATER.FROM KSN AND KWCH TV. |
| Sep 8, 7:00 AM CDT | FLASH FLOOD | East Wichita, KS | 37TH AND OLIVER CLOSED BY HIGH WATER. FROM KSN AND KWCH TV. |
| Sep 8, 7:01 AM CDT | FLASH FLOOD | East Wichita, KS | MURDOCK AND WASHINGTON CLOSED BY HIGH WATER. FROM KSN AND KWCH TV. |
| Sep 8, 7:02 AM CDT | FLASH FLOOD | 2 S East Wichita, KS | K15 AND MACARTHUR SOUTHBOUND IS CLOSED BY HIGH WATER. FROM KSN AND KWCH TV. |
| Sep 8, 7:20 AM CDT | HEAVY RAIN 1.45 | Wichita Mid Continent A, KS | FROM MIDNIGHT THROUGH 7AM. |
| Sep 8, 7:33 AM CDT | FLASH FLOOD | 3 W Augusta, KS | WATER COVERED THE NORTHBOUND LANE OF HIGHWAY 54 NEAR SANTA FE LAKE ROAD. |
| Sep 8, 7:34 AM CDT | HEAVY RAIN 4.05 | Augusta, KS | FROM MIDNIGHT TO 7AM. FROM KSN TV WEATHERLAB. |
| Sep 8, 7:36 AM CDT | FLASH FLOOD | 5 S Rose Hill, KS | ROADS CLOSED DUE TO HIGH WATER ALONG THE SEDGWICK AND BUTLER COUNTY LINE ALONG 159TH AND 220TH ROAD. |
| Sep 8, 8:20 AM CDT | HEAVY RAIN 6 | Bel Aire, KS | FROM THE START OF EVENT THROUGH 820 AM. RELAYED THROUGH KWCH WEATHER. |
| Sep 8, 8:46 AM CDT | HEAVY RAIN 4.52 | 5 Ene Downtown Wichita, KS | MEASURED IN EAST WICHITA. |
| Sep 8, 9:18 AM CDT | HEAVY RAIN 3.77 | 2 E Downtown Wichita, KS | REPORT COURTESY OF KSN WEATHERLAB SITE AT EAST HIGH SCHOOL. |
| Sep 8, 9:24 AM CDT | HEAVY RAIN 2.93 | Downtown Wichita, KS | RAIN STILL FALLING...REPORT COURTESY OF KSN WEATHERLAB AT 8TH AND MAIN |
| Sep 8, 9:30 AM CDT | HEAVY RAIN 3.75 | 6 W Atlanta, KS | MEASURED SINCE 2 AM....RAIN STILL FALLING |
| Sep 8, 9:33 AM CDT | HEAVY RAIN 4.13 | Andover, KS | RAIN STILL FALLING...REPORT COURTESY OF KSN WEATHERLAB SITE AT ANDOVER MIDDLE SCHOOL |
| Sep 8, 9:43 AM CDT | FLASH FLOOD | 1 E Benton, KS | 6-8 INCHES OF WATER OVER BUTLER ROAD...ONE-QUARTER MILE SOUTH OF K254 HIGHWAY. |
| Sep 8, 9:56 AM CDT | FLASH FLOOD | 1 E Downtown Wichita, KS | 2 FEET OF WATER FLOWING ON HILLSIDE BETWEEN CENTRAL AND 13TH STREETS. |
| Sep 8, 9:58 AM CDT | FLASH FLOOD | 2 N Rose Hill, KS | WATER OVER THE ROAD AT 160TH ROAD BETWEEN BUTLER AND PRAIRIE CREEK ROADS. |
| Sep 8, 9:58 AM CDT | HEAVY RAIN 3.25 | 1 N Downtown Wichita, KS | MEASURED SINCE MIDNIGHT...RAIN STILL FALLING...REPORT COURTESY OF KSN WEATHERLAB SITE AT MCLEAN ELEMENTARY |
| Sep 8, 10:05 AM CDT | HEAVY RAIN 4.57 | Augusta, KS | STORM TOTAL SINCE MIDNIGHT...RAIN STILL FALLING...REPORT COURTESY KSN WEATHERLAB SITE AT GARFIELD ELEMENTARY. |
| Sep 8, 10:12 AM CDT | HEAVY RAIN 2.96 | Benton, KS | STORM TOTAL SINCE MIDNIGHT...RAIN STILL FALLING...REPORT COURTESY KSN WEATHERLAB SITE AT BENTON ELEMENTARY. |
| Sep 8, 10:14 AM CDT | HEAVY RAIN 2.34 | Douglass, KS | STORM TOTAL MEASURED SINCE MIDNIGHT...RAIN STILL FALLING...REPORT COURTESY KSN WEATHERLAB SITE AT LEONARD C SEAL ELEMENTARY |
| Sep 8, 10:18 AM CDT | FLASH FLOOD | 1 S Andover, KS | 4 MILE CREEK OUT OF BANKS. EMERGENCY MANAGER ADVISING THAT THEY ARE CLOSING ROADS SOUTH OF HIGHWAY 54 BETWEEN WRENFIELD AND COUNTYLINE ROAD. |
| Sep 8, 10:24 AM CDT | FLASH FLOOD | Augusta, KS | EMERGENCY MANAGER REPORTS THAT DIKE RD IN AUGUSTA IS IMPASSABLE AND CLOSED DUE TO HIGH WATER. |
| Sep 8, 10:34 AM CDT | HEAVY RAIN 4.41 | 3 Ene Downtown Wichita, KS | STORM TOTAL MEASURED SINCE MIDNIGHT...RAIN STILL FALLING...REPORT COURTESY KSN WEATHERLAB SITE AT WICHITA STATE UNIVERSITY |
| Sep 8, 10:49 AM CDT | HEAVY RAIN 2.7 | Maize, KS | STORM TOTAL MEASURED SINCE MIDNIGHT...RAIN STILL FALLING...REPORT COURTESY KSN WEATHERLAB SITE AT MAIZE HIGH SCHOOL. |
| Sep 8, 10:49 AM CDT | HEAVY RAIN 3.2 | Valley Center, KS | STORM TOTAL MEASURED SINCE MIDNIGHT...REPORT COURTESY KSN WEATHERLAB SITE AT WEST ELEMENTARY. |
| Sep 8, 11:00 AM CDT | HEAVY RAIN 3.21 | Wichita Mid Continent A, KS | STORM TOTAL MEASURED SINCE MIDNIGHT |
| Sep 8, 11:17 AM CDT | FLASH FLOOD | Andover, KS | NUMEROUS REPORTS OF FLOODING IN AND AROUND THE ANDOVER AREA...INCLUDING HARRY STREET BETWEEN MEADOWLARK AND INDIANOLA ROADS |
| Sep 8, 11:49 AM CDT | HEAVY RAIN 4.57 | Andover, KS | STORM TOTAL MEASURED SINCE MIDNIGHT...RAIN STILL FALLING...REPORT COURTESY KSN WEATHERLAB SITE AT ANDOVER MIDDLE SCHOOL |
| Sep 8, 11:55 AM CDT | HEAVY RAIN 4.2 | 1 E Downtown Wichita, KS | STORM TOTAL MEASURED SINCE MIDNIGHT...RAIN STILL FALLING...REPORT COURTESY KSN WEATHERLAB AT EAST HIGH SCHOOL |
| Sep 8, 11:56 AM CDT | HEAVY RAIN 4.2 | 1 E Downtown Wichita, KS | STORM TOTAL MEASURED SINCE MIDNIGHT...RAIN STILL FALLING...REPORT COURTESY KSN WEATHERLAB SITE AT EAST HIGH SCHOOL |
| Sep 8, 11:58 AM CDT | HEAVY RAIN 3.65 | Downtown Wichita, KS | STORM TOTAL MEASURED SINCE MIDNIGHT...RAIN STILL FALLING...REPORT COURTESY OF KSN WEATHERLAB AT 8TH AND MAIN |
| Sep 8, 12:45 PM CDT | HEAVY RAIN 4.65 | Derby, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this flash flood warning; the first came 75 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 10.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1808 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KICT 081044
FFWICT
KSC015-035-173-081745-
/O.NEW.KICT.FF.W.0024.090908T1044Z-090908T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
544 AM CDT TUE SEP 8 2009
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.
NORTHERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS.
SOUTHERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 1245 PM CDT.
* AT 540 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
DOPPLER RADAR ESTIMATED BETWEEN TWO AND THREE INCHES OF RAIN HAVE
FALLEN ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF UP TO
ONE INCH POSSIBLE.
* LOCATIONS WITHIN THE WARNING INCLUDE...
MCCONNELL AIR FORCE BASE...ANDOVER...ATLANTA...AUGUSTA...BEL
AIRE...BENTON...DERBY...DOUGLASS...EAST WICHITA...HAYSVILLE...
KECHI...LATHAM...LEON...MAIZE...MULVANE...OAKLAWN...PARK CITY...
ROSE HILL...TOWANDA...VALLEY CENTER...DOWNTOWN WICHITA...NORTHEAST
WICHITA...SOUTH WICHITA...WICHITA MID CONTINENT AIRPORT...ROCK...
WEST WICHITA...JABARA AIRPORT.
AT 540 AM CDT...LOCAL BORADCAST MEDIA REPORTS THAT THE INTERSECTION
OF LINCOLN AND HILLSIDE ROADS IN WICHITA WAS CLOSED DUE TO HIGH
WATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3732 9702 3748 9712 3747 9746 3770 9756
3790 9733 3790 9715 3760 9653 3733 9653
$$
KETCHAM4 follow-up statements
000
WGUS73 KICT 081159
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
659 AM CDT TUE SEP 8 2009
KSC015-035-173-081745-
/O.CON.KICT.FF.W.0024.000000T0000Z-090908T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER KS-SEDGWICK KS-COWLEY KS-
659 AM CDT TUE SEP 8 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
NORTHERN COWLEY...EASTERN SEDGWICK AND SOUTHERN BUTLER COUNTIES...
AT 655 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.
AT 655 AM CDT...LOCAL BROADCAST MEDIA WAS REPORTING NUMEROUS ROAD
CLOSURES ACROSS EAST WICHITA FROM HIGH WATER. SOME OF THE
INTERSECTIONS CLOSED FROM HIGH WATER INCLUDED...37TH AND
OLIVER...MOSLEY AND MURDOCK...AND MURDOCK AND WASHINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES...AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3732 9702 3748 9712 3747 9746 3770 9756
3790 9733 3790 9715 3760 9653 3733 9653
$$
KETCHAM000
WGUS73 KICT 081345
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
845 AM CDT TUE SEP 8 2009
KSC015-035-173-081745-
/O.CON.KICT.FF.W.0024.000000T0000Z-090908T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER KS-SEDGWICK KS-COWLEY KS-
845 AM CDT TUE SEP 8 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
NORTHERN COWLEY...EASTERN SEDGWICK AND SOUTHERN BUTLER COUNTIES...
AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE NUMEROUS THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE
WARNED AREA. DOPPLER RADAR AND GROUND TRUTH REPORTS INDICATED 3 TO
AS MUCH AS 6 INCHES OF RAINFALL HAS OCCURRED ACROSS THE WARNED AREA.
NUMEROUS ROADS HAVE BEEN CLOSED DUE TO WATER COVERING THE ROADS.
MORE NUMEROUS SHOWERS AND THUNDERSTORMS WERE APPROACHING FROM THE
WEST...AND MAY PRODUCE AN ADDITIONAL 1 TO 2 INCHES ACROSS THE WARNED
AREA. SHOWER AND THUNDERSTORM ACTIVITY SHOULD EXIT THE AREA BY NOON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF FLOOD
PRONE URBAN AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL
COUNTRY ROADS...LOW WATER CROSSINGS AND FARMLANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3732 9702 3748 9712 3747 9746 3770 9756
3790 9733 3790 9715 3760 9653 3733 9653
$$
KLEINSASSER000
WGUS73 KICT 081518
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1018 AM CDT TUE SEP 8 2009
KSC015-035-173-081745-
/O.CON.KICT.FF.W.0024.000000T0000Z-090908T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER KS-SEDGWICK KS-COWLEY KS-
1018 AM CDT TUE SEP 8 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
NORTHERN COWLEY...EASTERN SEDGWICK AND SOUTHERN BUTLER COUNTIES...
AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE NUMEROUS THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE
WARNED AREA. DOPPLER RADAR AND GROUND TRUTH REPORTS INDICATED 3 TO
AS MUCH AS 6 INCHES OF RAINFALL HAS OCCURRED ACROSS THE WARNED AREA.
NUMEROUS ROADS HAVE BEEN CLOSED DUE TO WATER COVERING THE ROAD.
AT 10 AM...THE EMERGENCY MANAGER IN BUTLER COUNTY REPORTS FLOODING
ROADS NEAR ROSE HILL...WATER OVER THE ROAD AT 160TH BETWEEN BUTLER
AND PRAIRIE CREEK ROADS. WHILE IN SEDGWICK COUNTY NEAR DOWNTOWN
WICHITA...2 FEET OF WATER COVERS HILLSIDE ROAD BETWEEN CENTRAL AND
13TH STREETS.
THE HEAVIER DOWNPOURS ARE PRODUCING 1 INCHES OF RAINFALL PER HOUR.
EXPECT ADDITIONAL SHOWERS MOVING NORTHWARD TO PRODUCE ANOTHER 1 TO 2
INCHES ACROSS THE WARNED AREA THROUGH NOON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.
&&
LAT...LON 3732 9702 3748 9712 3747 9746 3770 9756
3790 9733 3790 9715 3760 9653 3733 9653
$$
SPURGEON000
WGUS73 KICT 081741
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1241 PM CDT TUE SEP 8 2009
KSC035-081745-
/O.CAN.KICT.FF.W.0024.000000T0000Z-090908T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COWLEY KS-
1241 PM CDT TUE SEP 8 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN COWLEY
COUNTY...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3747 9654 3747 9703 3748 9712 3747 9746
3770 9756 3790 9733 3790 9715 3760 9653
$$
KSC015-173-081745-
/O.CON.KICT.FF.W.0024.000000T0000Z-090908T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER KS-SEDGWICK KS-
1241 PM CDT TUE SEP 8 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
EASTERN SEDGWICK AND SOUTHERN BUTLER COUNTIES...
THIS FLASH FLOOD WARNING WILL SOON BE REPLACED BY A FLOOD WARNING.
AT 1234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER
THE WARNED AREA.
DOPPLER RADAR ESTIMATED BETWEEN 3 TO 6 INCHES OF RAINFALL HAS
OCCURRED ACROSS THE AREA. AN ADDITIONAL 1 TO 2 INCH OF RAINFALL IS
POSSIBLE ACROSS THE WARNED AREA OVER THE NEXT FEW HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3747 9654 3747 9703 3748 9712 3747 9746
3770 9756 3790 9733 3790 9715 3760 9653
$$
SPURGEONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:50 AM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Sep 8, 3:50 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 350 AM CDT TUE SEP 8 2009 .DISCUSSION... FORECAST HIGHLIGHT: THUNDERSTORMS TO MAKE SEVERAL VISITS TO KICT COUNTRY THRU NEXT WEEKEND. (ESPECIALLY WED-WED NGT & FRI-FRI NGT.) TODAY: WEAK 700-MB WAVE VENTURING E TOWARD CO/KS INDUCED ISENTROPIC ASCENT THAT HAS PROVEN MORE THAN SUFFICIENT TO SPARK NUMEROUS TSRA OVER SC KS THIS MORNING. ISENTROPIC ASCENT HAS BEEN MOST PRONOUNCED IN 310-315K LAYER AS BEST DEPICTED BY THE NAM. AS SUCH AM BIASING TOWARD THE NAM FOR MAJORITY OF THIS FORECAST. THE 700-MB WAVE JUST MENTIONED SHOULD LIFT SLOWLY NE AS IT ENCOUNTERS WEAK MID-LVL RIDGE AXIS SITUATED OVER OK/AR BORDER. MID LVL FLOW IS WEAK. THEREFORE TSRA TO BE SLOW-MOVING THUS TRANSLATING INTO COPIOUS RAINFALLS FOR SEVERAL AREAS. FLASH-FLOOD GUIDANCE IS HIGH...FOR NOW...BUT PER THE ABOVE TOLERANCES WOULD CERTAINLY LOWER AS THE DAY PROGRESSES. TONIGHT: A SECOND BUT SLIGHTLY STRONGER...700-MB WAVE SHOULD VENTURE E/NE TOWARD THE KS/NEBRASKA BORDER. IN RESPONSE...THE GREATEST ISENTROPIC ASCENT & THETA-E ADVECTION SHOULD TARGET NRN KS/SRN NEBRASKA WHERE GREATEST TSRA CHANCES WILL OCCUR. HOWEVER...BOTH THE GFS & NAM DEPICT SUBTLE 850-MB CONVERGENT AXIS SETTING UP OVER SE KS. AS SUCH HAVE ASSIGNED 30-35% POPS TO ALL AREAS WITH THE LSIGHTLY HIGHER ASSIGNMENT TO CNTRL KS WHERE LIFT & 850-MB THETA-E ADVECTION A BIT STRONGER. WED & WED NIGHT: CHANCES FOR TSRA SHOULD INCREASE MARKEDLY WED & WED NIGHT. CONVECTIVELY ENHANCED MID-LVL VORT LOBE SHOULD VENTURE SE ACROSS ERN KS WED & WED EVENING. THIS SHOULD INDUCE ELEVATED WARM FRONTOGENESIS OVER MUCH OF KICT COUNTRY WED. NAM DEPICTS MARKEDLY INCREASING (& THEREFORE DEEPENING) ISENTROPIC ASCENT OVER MOST OF KS DURING THESE PERIODS. HAVE THEREFORE DOUBLED TSRA CHANCES MOST AREAS TO 50% BOTH PERIODS. PRIMARY THREAT FROM THESE TSRA WILL ONCE AGAIN BE +RA AS MID-LVL FLOW REMAINS QUITE WEAK. REST OF WEEK: WITH GFS & ECMWF SHOWING EXCELLENT RUN-TO-RUN CONSISTENCY CONFIDENCE IS INCREASING THAT TSRA WILL INCREASE FRI & FRI NIGHT. A STRONG MID-UPR WAVE IS STILL SCHEDULED TO SURGE E/SE OVER THE NRN ROCKIES THU AFTERNOON INDUCING A COLD FRONT TO SURGE SE TOWARD KS. THE COLD FRONT SHOULD REACH CNTRL KS FRI & SE KS FRI NIGHT. WITH HIGH OCTANE FUEL ENTRENCHED ACROSS ESPECIALLY SC & SE KS...HAVE INCREASED POPS FOR THESE AREAS TO 40-50%. WITH THE UPR WAVE EVOLVING INTO A CLOSED LOW OVER THE DAKOTAS ON FRI & DROPPING ALMOST DUE S FRI NIGHT...CHANCES FOR STRONG TSRA WILL LIKEWISE INCREASE AS UPR-LVL DIFFLUENCE GRADUALLY INCREASES. THESE LATER PERIODS WILL REQUIRE CONSIDERABLE AS THE WEEK PROGRESSES. && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED CONVECTION WILL AFFECT PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT...AS A WEAK UPPER LEVEL DISTURBANCE DRIFTS ACROSS THE AREA WHERE MODERATE INSTABILITY AND FORCING WILL RESIDE. AN AREA OF IFR STRATUS CIGS/MVFR VSBYS ARE ALSO EXPECTED TO DEVELOP ACROSS PORTIONS OF NORTH CENTRAL KANSAS AROUND DAWN TUESDAY...WHICH COULD IMPACT THE KRSL TAF SITE AGAIN. ONLY PATCHY MVFR FOG VSBYS ARE EXPECTED ACROSS SOUTHEAST KANSAS/KCNU TAF SITE EARLY TUESDAY MORNING. THE CONVECTION COULD LINGER ACROSS THE AREA AND EXPAND A BIT FURTHER EAST INTO THE DAY ON TUESDAY...OTHERWISE MAINLY VFR CONDITIONS ARE EXPECTED AWAY FROM ANY CONVECTION. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 87 68 84 65 / 50 30 50 50 HUTCHINSON 87 68 83 65 / 40 30 50 50 NEWTON 86 68 83 65 / 40 30 50 50 ELDORADO 86 68 84 65 / 40 30 50 50 WINFIELD-KWLD 87 68 86 66 / 50 30 50 50 RUSSELL 88 67 81 63 / 30 30 50 40 GREAT BEND 88 68 82 63 / 30 30 50 50 SALINA 86 68 81 64 / 40 40 50 40 MCPHERSON 87 68 82 64 / 40 30 50 50 COFFEYVILLE 85 68 85 65 / 30 30 50 50 CHANUTE 85 67 83 64 / 30 30 50 50 IOLA 84 67 83 64 / 30 30 50 50 PARSONS-KPPF 85 67 85 64 / 30 30 50 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 8, 5:05 AM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 505 AM CDT TUE SEP 8 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 505 AM CDT TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SLOW-MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAINS ACROSS PRIMARILY SOUTH-CENTRAL KANSAS WHERE LOCALIZED FLOODING IS POSSIBLE. OTHERWISE...THE THUNDERSTORMS WILL BE NEITHER STRONG NOR SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL INCREASE THE REST OF THE WEEK...ESPECIALLY WEDNESDAY AND FRIDAY. THESE THUNDERSTORMS WILL BE SLOW-MOVING...AND WHILE THEY MAY PRODUCE SOME SMALL HAIL AND 40 TO 50 MPH GUSTS...THE PRIMARY THREAT WILL BE HEAVY RAINS THAT MAY CAUSE FLOODING. ANY RAINFALL REPORTS WOULD BE GREATLY APPRECIATED THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Local storm report, Sep 8, 4:36 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
436 AM CDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 AM FLOOD AUGUSTA 37.69N 96.98W
09/08/2009 BUTLER KS LAW ENFORCEMENT
REPORTS OF STREET FLOODING BETWEEN THE RAIL ROAD TRACKS
AND THE WALNUT RIVER BRIDGE ON HIGHWAY 77. SOUTH EDGE OF
AUGUSTA.
&&
BDKLocal storm report, Sep 8, 4:53 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
453 AM CDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 AM HEAVY RAIN CLEARWATER 37.51N 97.50W
09/08/2009 M1.06 INCH SEDGWICK KS BROADCAST MEDIA
SINCE MIDNIGHT AT CLEARWATER MIDDLE SCHOOL BY KSN TV
WEATHERLAB.
0447 AM HEAVY RAIN 1 W EAST WICHITA 37.68N 97.28W
09/08/2009 M1.28 INCH SEDGWICK KS BROADCAST MEDIA
AT WICHITA STATE UNIVERSITY. REPORTED BY KSN TV
WEATHERLAB.
0448 AM HEAVY RAIN EAST WICHITA 37.68N 97.26W
09/08/2009 M1.02 INCH SEDGWICK KS BROADCAST MEDIA
AT MCLEAN SCIENCE AND TECH MAGNET SCHOOL. REPORTED BY KSN
WEATHERLAB.
&&
BDKLocal storm report, Sep 8, 5:03 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
503 AM CDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 AM HEAVY RAIN HAYSVILLE 37.57N 97.35W
09/08/2009 M1.03 INCH SEDGWICK KS BROADCAST MEDIA
SINCE MIDNIGHT AT HAYSVILLE MIDDLE SCHOOL. VIA KSN TV
WEATHERLAB.
&&
BDKLocal storm report, Sep 8, 5:15 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 AM CDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 AM FLOOD 1 E WEST WICHITA 37.69N 97.44W
09/08/2009 SEDGWICK KS BROADCAST MEDIA
KSN TV REPORTS STREET FLOODING ALONG WEST STREET AND
NORMAL FLOOD PRONE AREAS AROUND TOWN. SOME STALLED CARS.
&&
BDKLocal storm report, Sep 8, 5:23 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
523 AM CDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 AM HEAVY RAIN DOUGLASS 37.52N 97.01W
09/08/2009 M1.13 INCH BUTLER KS BROADCAST MEDIA
SINCE MIDNIGHT AT LEONARD C SEAL ELEMENTARY. VIA KSN TV
WEATHERLAB.
&&
BDKLocal storm report, Sep 8, 5:34 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
534 AM CDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 AM HEAVY RAIN ANDOVER 37.69N 97.14W
09/08/2009 M2.21 INCH BUTLER KS BROADCAST MEDIA
VIA KSN TV WEATHERLAB.
0526 AM HEAVY RAIN AUGUSTA 37.69N 96.98W
09/08/2009 M2.92 INCH BUTLER KS BROADCAST MEDIA
AT GARFIELD ELEMENTARY. VIA KSN TV WEATHERLAB.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 4:25 AM CDT | Areal Flood Warning | ICT | Butler, Cowley, Sedgwick | 6 hr |
| Sep 8, 5:32 AM CDT | Areal Flood Warning | ICT | Sumner | 5 hr |
| Sep 8, 7:16 AM CDT | Areal Flood Warning | ICT | Kingman | 5 hr |
| Sep 8, 8:25 AM CDT | Areal Flood Warning | ICT | Sedgwick | 6 hr |
| Sep 8, 9:09 AM CDT | River Flood Warning | ICT | Sedgwick | 47 hr |
| Sep 8, 1:01 PM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 20 hr |
| Sep 8, 2:11 PM CDT | River Flood Warning | ICT | Sedgwick | 2 hr |
| Sep 8, 2:11 PM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 7 hr |
| Sep 8, 3:24 PM CDT | Flash Flood Watch | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 8 more | 21 hr |
| Sep 8, 3:28 PM CDT | Areal Flood Warning | ICT | Greenwood | 7 hr |
| Sep 8, 5:43 PM CDT | Areal Flood Warning | ICT | Woodson | 7 hr |
| Sep 8, 6:52 PM CDT | Areal Flood Warning | ICT | Wilson | 5 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.